North Dakota, 2022

Blizzard in North Dakota, December 21 to 23, 2022

December 21 to 23, 2022 · NWS BIS · 26 events in 26 counties and zones

Gusty winds developed in the wake of an Arctic cold front which brought frigid temperatures and dangerously cold wind chills to western and central North Dakota. These gusty winds combined with deep loose snow on the ground to produce a ground blizzard generally along and south of Highway 200.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Gusty winds developed in the wake of an Arctic cold front which brought frigid temperatures and dangerously cold wind chills to western and central North Dakota. These gusty winds combined with deep loose snow on the ground to produce a ground blizzard generally along and south of Highway 200.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 21, 12:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 21, 12:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1231 PM CST Wed Dec 21 2022

.UPDATE...
Issued at 1225 PM CST Wed Dec 21 2022

No major changes were needed for this update. The heaviest part of
the snow band has now made it into the James River Valley with
light snow tapering off to the west.

UPDATE Issued at 853 AM CST Wed Dec 21 2022

A narrow band of moderate to heavy snow continues to move across
the southern half of the state with some lighter snow on the
northern side. Per SPC mesoanalysis, this band seems to be
collocated with some enhanced mid level frontogensis, slightly
displaced from the strongest upper level divergence. Therefore,
transient bursts of heavy snow will be possible as this band moves
overhead, but brief residence time and sub-optimal forcing overlap
should keep the broad one to three inch storm totals through
today in check. Maybe a location or two could end up with four as
mid level lapse rates are relatively steep. For this update, just
adjusted precipitation chances slightly to better capture the
current radar observations and trends. Otherwise, the forecast
looks to be in good shape.

UPDATE Issued at 540 AM CST Wed Dec 21 2022

Snow continues to fall across much of North Dakota now. We've
gotten a few reports from overnight of 2-3 inches, another 2-4
inches could fall today. No major updates to the forecast at this
time.

&&

.SHORT TERM...(Today through Thursday) Issued at 225 AM CST Wed
Dec 21 2022

Very cold temperatures will continue through the week, with snow
and blowing snow to end the week. Temperatures then look to warm
to the 20s and 30s through early next week.

Snow:
Snow is currently falling in central and northern North Dakota
with the main snow bands along the front in eastern Montana. This
front will push to the east throughout the day. There is a
potential for mesoscale banding but the frontogenesis may be too
far south in South Dakota. Snowfall amounts look to range from 1-2
inches from Bowman to Garrison to Harvey and down through Oakes,
with local higher amounts if a mesoscale band sets up. The falling
snow will last until this evening, but impacts from blowing snow
with the winds increasing behind the front will last through
Friday.

Winds:
The winds will increase to around 45 mph from the northwest as the
front passes today. The potential for higher winds is unlikely as
the mixing height in model soundings does not reach higher winds
and the greatest pressure rises are in South Dakota. We did
increase winds slightly in the forecast through Saturday. With
this new snowfall and gusty winds we have issued a Winter Weather
Advisory across the south. Where near blizzard conditions are
possible in the west, south of I-94 and west of the Missouri River
through Thursday night. Areas east of the river could have less
blowing snow than the west. The Advisory in the west goes until
Friday 6am, and the east goes until Friday 6pm CST.

Temperatures:
The very cold temperatures will continue with dangerous to life-
threatening wind chills during the day and the overnight hours.
The Wind Chill Advisory remains in effect.

.LONG TERM...(Friday through Tuesday) Issued at 225 AM CST Wed
Dec 21 2022

Friday the blowing snow slowly ends. Flow aloft turns northernly
as the western CONUS is in a ridge. This flow over us will keep
the very cold temperatures in the Great Lakes region and allow
warmer temperatures to move into the southwest part of the state.
Highs could possible reach into the upper 30s by Tuesday across
the southwest. Another shot of precipitation with a clipper looks
to move through Christmas day with breezy winds. With these
warmer temperatures there could be a mix of rain and snow in the
west. Uncertainty with all this remains high, especially for
temperatures as the NBM spread is very large for this warm up.
This is from the unknown timing of the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1225 PM CST Wed Dec 21 2022

Scattered IFR to MVFR conditions continue this early afternoon,
mainly across the west and south. Most sites should see
improvement into VFR categories at times this afternoon into
tonight. However, winds will be on the increase out of the
northwest tonight and into Thursday, leading to widespread areas
of blowing snow. Some uncertainty remains about how much snow can
be lofted, which will have ramifications on visibility reductions.
But certainly the blowing snow with some more stratus will makes
MVFR/IFR categories possible once again across western and central
North Dakota tonight and into Thursday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning until noon CST /11 AM MST/ Saturday for
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to
6 AM CST /5 AM MST/ Friday for NDZ018>021-031>034-040>045.

Winter Weather Advisory from midnight tonight to 6 PM CST Friday
for NDZ022-023-025-035>037-046>048-050-051.

&&

UPDATE...ZH
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...ZH
Hazardous weather outlook, Dec 21, 12:32 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1232 PM CST Wed Dec 21 2022

NDZ001>005-009>013-017-221845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
1232 PM CST Wed Dec 21 2022 /1132 AM MST Wed Dec 21 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Warning is in effect. See www.weather.gov/bis for
details

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Chill Warning remains in effect through Saturday morning.
See www.weather.gov/bis for details.

Patchy blowing snow may significantly reduce visibility Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ018>021-031>034-040>045-221845-
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1232 PM CST Wed Dec 21 2022 /1132 AM MST Wed Dec 21 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Warning is in effect. See www.weather.gov/bis for
details.

A Winter Weather Advisory is in effect for blowing snow, causing
near blizzard conditions Wednesday evening through Friday
morning. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Chill Warning remains in effect through Saturday morning.
See www.weather.gov/bis for details.

A Winter Weather Advisory is in effect for blowing snow, causing
near blizzard conditions Wednesday evening through Friday
morning. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-023-025-035>037-046>048-050-051-221845-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
La Moure-McIntosh-Dickey-
1232 PM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Warning is in effect. See www.weather.gov/bis for
details.

A Winter Weather Advisory is in effect for blowing snow, causing
significantly reduced visibilities tonight through Friday
evening. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Chill Warning remains in effect through Saturday morning.
See www.weather.gov/bis for details.

A Winter Weather Advisory is in effect for blowing snow, causing
significantly reduced visibilities tonight through Friday
evening. See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 21, 10:16 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 AM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             UNDERWOOD               47.46N 101.14W
12/21/2022  M2.5 INCH        MCLEAN             ND   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

RK
Local storm report, Dec 21, 11:04 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1104 AM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     SNOW             4 W WATFORD CITY        47.81N 103.37W
12/21/2022  E3.5 INCH        MCKENZIE           ND   PUBLIC

            FACEBOOK POST.

&&

RK
Local storm report, Dec 21, 11:06 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1106 AM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     SNOW             ROSEGLEN                47.75N 101.84W
12/21/2022  E3.0 INCH        MCLEAN             ND   BROADCAST MEDIA

&&

RK
Local storm report, Dec 21, 12:12 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1212 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             HAZEN                   47.30N 101.62W
12/21/2022  M3.5 INCH        MERCER             ND   COCORAHS

            24 HOUR TOTAL.

&&

RK
Local storm report, Dec 21, 12:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1215 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     SNOW             HARVEY                  47.77N 99.93W
12/21/2022  E2.5 INCH        WELLS              ND   BROADCAST MEDIA

&&

RK
Local storm report, Dec 21, 1:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
123 PM CST WED DEC 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     SNOW             2 ENE GRASSY BUTTE      47.41N 103.21W
12/21/2022  M3.7 INCH        MCKENZIE           ND   CO-OP OBSERVER

&&

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 blizzard. Local standard time, as filed.

Blizzard, Adams

When
December 21, 2:00 PM CST to December 23, 5:00 AM CST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Slope

When
December 21, 2:00 PM CST to December 23, 5:00 AM CST
Where
Slope forecast zone
Reported by
Department of Highways
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Bowman

When
December 21, 2:00 PM CST to December 23, 5:00 AM CST
Where
Bowman forecast zone
Reported by
Department of Highways
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Stark

When
December 21, 2:00 PM CST to December 23, 5:00 AM CST
Where
Stark forecast zone
Reported by
Department of Highways
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Hettinger

When
December 21, 2:00 PM CST to December 23, 5:00 AM CST
Where
Hettinger forecast zone
Reported by
Department of Highways
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Grant

When
December 21, 2:00 PM CST to December 23, 5:00 AM CST
Where
Grant forecast zone
Reported by
Department of Highways
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Sioux

When
December 21, 2:00 PM CST to December 23, 5:00 AM CST
Where
Sioux forecast zone
Reported by
Department of Highways

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Golden Valley

When
December 22, 4:00 AM CST to December 23, 5:00 AM CST
Where
Golden Valley forecast zone
Reported by
Department of Highways
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Billings

When
December 22, 4:00 AM CST to December 23, 5:00 AM CST
Where
Billings forecast zone
Reported by
Department of Highways
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Emmons

When
December 22, 4:00 AM CST to December 23, 5:00 AM CST
Where
Emmons forecast zone
Reported by
Department of Highways
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Logan

When
December 22, 4:00 AM CST to December 23, 11:00 AM CST
Where
Logan forecast zone
Reported by
Department of Highways
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, McIntosh

When
December 22, 4:00 AM CST to December 23, 11:00 AM CST
Where
McIntosh forecast zone
Reported by
Department of Highways
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, La Moure

When
December 22, 4:00 AM CST to December 23, 5:00 PM CST
Where
La Moure forecast zone
Reported by
Department of Highways
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Dickey

When
December 22, 4:00 AM CST to December 23, 5:00 PM CST
Where
Dickey forecast zone
Reported by
Department of Highways
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, McKenzie

When
December 22, 11:00 AM CST to December 23, 5:00 AM CST
Where
McKenzie forecast zone
Reported by
Department of Highways
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Dunn

When
December 22, 11:00 AM CST to December 23, 5:00 AM CST
Where
Dunn forecast zone
Reported by
Department of Highways
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, McLean

When
December 22, 11:00 AM CST to December 23, 5:00 AM CST
Where
McLean forecast zone
Reported by
Department of Highways

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Oliver

When
December 22, 11:00 AM CST to December 23, 5:00 AM CST
Where
Oliver forecast zone
Reported by
Department of Highways
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Mercer

When
December 22, 11:00 AM CST to December 23, 5:00 AM CST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Morton

When
December 22, 11:00 AM CST to December 23, 5:00 AM CST
Where
Morton forecast zone
Reported by
Department of Highways

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Sheridan

When
December 22, 11:00 AM CST to December 23, 5:00 AM CST
Where
Sheridan forecast zone
Reported by
Department of Highways
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Burleigh

When
December 22, 11:00 AM CST to December 23, 5:00 AM CST
Where
Burleigh forecast zone
Reported by
Department of Highways
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Wells

When
December 22, 11:00 AM CST to December 23, 11:00 AM CST
Where
Wells forecast zone
Reported by
Department of Highways
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Kidder

When
December 22, 11:00 AM CST to December 23, 11:00 AM CST
Where
Kidder forecast zone
Reported by
Department of Highways
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Foster

When
December 22, 11:00 AM CST to December 23, 5:00 PM CST
Where
Foster forecast zone
Reported by
Department of Highways
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

Blizzard, Stutsman

When
December 22, 11:00 AM CST to December 23, 5:00 PM CST
Where
Stutsman forecast zone
Reported by
Department of Highways
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground to produce a ground blizzard.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070715, 1070716, 1070717, 1070718, 1070719, 1070720, 1070721, 1070722, 1070723, 1070724, 1070725, 1070726, 1070727, 1070728, 1070729, 1070730, 1070731, 1070732, 1070733, 1070734, 1070735, 1070736, 1070737, 1070738, 1070739, 1070740.